ROY C. GUMPEL, M.D.; JOSEPH J. KRISTAN, M.D.; PHILIP LIPTON, M.D.
This is a report of an untoward reaction to horse serum (tetanus antitoxin) and its successful treatment with 1-arterenol. Tuft1 estimated that death from atopic reaction results once in 70,000 persons receiving injections of tetanus antitoxin. If reported incidence is a reliable index, clinical sensitivity to horse serum is comparatively rare. However, as with other unfortunate therapeutic reactions, the actual occurrence is greater than that reported.
Based on Feinberg's2 classification of allergy to injected substances, we feel our patient's response was that of an immediate serum reaction. The patient gave a history of having previously received a sensitizing injection of
GUMPEL RC, KRISTAN JJ, LIPTON P. THE USE OF L-ARTERENOL IN A CASE OF HYPERSENSITIVITY TO TETANUS ANTITOXIN*. Ann Intern Med. 1956;44:406–410. doi: https://doi.org/10.7326/0003-4819-44-2-406
Download citation file:
Published: Ann Intern Med. 1956;44(2):406-410.
Adrenal Disorders, Cardiology, Coronary Risk Factors, Endocrine and Metabolism, Hospital Medicine.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use